Thunderstorm Wind, Warren
- When
- May 25, 12:47 PM CST
- Where
- Warren County, 0.87 mi NW of Nemo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.880, -90.590
A grain bin was blown in and an outbuilding damaged.
A warm front brought heavy rain and thunderstorms to eastern Iowa, northeast Missouri, and Illinois the evening of May 25th, 2020. Flash flooding, and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front brought heavy rain and thunderstorms to eastern Iowa, northeast Missouri, and Illinois the evening of May 25th, 2020. Flash flooding, and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 11:45 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1245 PM CDT Mon May 25 2020 ...AVIATION UPDATE... .UPDATE... Issued at 1103 AM CDT Mon May 25 2020 Many dry hours are ahead this Memorial Day. A subtle mid level gravity wave continues to propagate eastward, through a mid level layer of marginally unstable air and moisture. The numerous small heavy rain cores should shift east with this wave, and behind it, the post wave subsidence will allow for several hours of sunshine, and the advertised warm and humid day. The storm threat will then resume this afternoon as ample CAPE interacts with the next wave of storms moving north from MO. ERVIN && .SYNOPSIS... Issued at 340 AM CDT Mon May 25 2020 Humid, and fairly tranquil early this morning. A couple of whirling dervishes were noted on regional radars... one approaching the south side of Chicago and the other more subtle lifting across southeast Iowa with both accompanied by some showers. A much stronger dervish of the mesocale convectively enhanced variety was observed lifting north-northeastward from Kansas. The pattern aloft features a deep upper trough over the Plains, and ridging from the Ohio Valley into the Southeast. Our area will reside in between the two, and within a moisture rich southerly flow subject to continued shower and storm chances. && .SHORT TERM...(Today and Tonight) ISSUED AT 340 AM CDT Mon May 25 2020 Key Messages: 1) Continued warm and humid. 2) Some areas will have to dodge a shower or storm at times, but many dry hours are expected. Forecast details: The precipitation forecast is one that remains challenging, as we've been thrust into a summer-like regime characterized by lack of synoptic scale forcing. This requires scrutiny of the mesoscale for potential triggers, i.e. boundaries, mesoscale convectively enhanced vort maxes (MCVs), etc. We've noted the stronger Kansas MCV early this morning, and a more subtle dervish over southeast Iowa. And recently in going back and forth between water vapor imagery/radar and typing noted another low amplitude wave over southern Illinois. Broad southerly flow on the backside of the eastern ridge will promote northward propagation of these perturbations owing to a potential period of more prominent shower and storm chances for some areas this morning. Seeing a signal for a lower coverage/PoP scenario evolving this afternoon, as it looks a bit more subsident in the wake of these passing waves with no real good forcing mechanisms readily apparent. This evening may bring about another uptick in rain chances for some, especially west of the Mississippi River. This looks to be tied to current activity over portions of OK/TX. And again may lead to potentially scaling back to a more limited coverage overnight as this wave passes. That's my best estimate on timing windows of better precipitation chances as of right now, based on observational data/trends and summer forecasting techniques of utilizing only heights/vorticity, moisture and advection, wind divergence... and also 850/700 mb T/Td for genesis and track of MCS's. Bottom line as already highlighted is that despite the shower and storm chances there will exist quite a few dry hours today and tonight. Bulk shear 0-6km is progged on the weak/low side of around 20 kts but modest instability and so can't rule out pulse type stronger storm, but any organized severe potential looks rather low... again barring any unforeseen changes to mesoscale brought upon by these waves. Perhaps the biggest concern with any storm will be very heavy rain and localized flooding, as PWATs remain in the range of 1.4 to 1.6 inches and movement of Meso-Beta scale convective elements shown to be around 10 kts or less. As for temperatures, generally 80s for highs and 60s for lows. .LONG TERM...(Tuesday through Sunday) ISSUED AT 340 AM CDT Mon May 25 2020 Key Messages: 1. Continued chances for precipitation Tues-Thurs in the overnight hours and the afternoon/evening. There will also be dry hours each day. 2. Cooler and dry conditions expected late week and into the weekend, with near seasonable temperatures. Discussion: Tuesday...WAA showers and thunderstorms will be ongoing mainly to the west of the area early Tuesday out ahead of a surface low lifting northeast into SW Iowa. Some of these storms may impact the western portions of the CWA in the morning, but it is unclear how widespread they will be. There will be plenty of CAPE and PWs over 1.5" available, so heavy rain will be possible. I do not anticipate any severe weather, as better shear profiles will be across central Iowa. 00z HREF keeps most of the activity over western and central Iowa during the morning and if that verifies, PoPs will need to be lowered. A lull in the precipitation is expected late morning and early afternoon, as forcing weakens. Additional storms may begin to develop in the afternoon to the west of the area just east of Des Moines/Ames, ahead of weak shortwave and associated surface low. The 00z NamNest takes these storms and tracks them northeast into SE Minnesota by 00z Wed and they may clip our northwest counties. Forecast soundings show weak mid level lapse rates and weak shear with high PWs/CAPE values so a marginal severe risk is possible mainly for large hail would be possible. SPC Day 2 outlook shows this as a possibility as well. Tuesday night-Thursday...upper low gets cutoff from the main flow over Texas and brings unsettled weather to the southern Plains. Some Gulf moisture will likely be entrained into this low during this period preventing deeper moisture return getting into our area. In any case, showers and thunderstorms will still be possible especially during the afternoon hours. With weak flow aloft, it will be difficult to pin point where storms will develop until we get closer to this time period. Thursday night-Saturday...longwave trough across the upper Midwest will push a cold front through the forecast area Thursday night ushering in a cooler and drier airmass. Seasonable temperatures will be seen Friday and into the weekend with comfortable dewpoints expected. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1239 PM CDT Mon May 25 2020 Somewhat chaotic moist southerly flow will continue over the region through Tuesday. While disorganized, showers and storms will stream north through the period, and this will bring bouts of IFR conditions, with many hours of VFR between. I have indicated a period this evening of showers and possible storms. Locations in Iowa through central Iowa will likely see some stratus as well tonight, and this could linger through Tuesday morning. The stratus is expected to have cigs of 1200 to 2000 ft. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Gross AVIATION...Ervin
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 428 AM CDT Mon May 25 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 428 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There are chances for thunderstorms today into this evening. Any storms will be capable of producing gusty winds, and heavy rainfall which could lead to localized minor flooding. The Rock River is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible Tuesday afternoon and evening west of the Mississipi River. Lightning, locally heavy rainfall, and small hail will be the main threats. Additional thunderstorms will be possible Wednesday through Thursday. It is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Mon May 25 2020
ILC071-109-187-251845-
Henderson-Warren-McDonough-
109 PM CDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENDERSON...
SOUTHERN WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES UNTIL 145 PM
CDT...
At 109 PM CDT, a strong thunderstorm was located near Sciota, or 11
miles northwest of Macomb, moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Roseville, Raritan, Sciota, Greenbush, Berwick, Warren County
Fairgrounds, Swan Creek, Ponemah, Youngstown and Larchland.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4062 9086 4090 9072 4076 9044 4074 9044
4056 9074
TIME...MOT...LOC 1809Z 215DEG 18KT 4063 9077
ErvinThe Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A grain bin was blown in and an outbuilding damaged.
A barn roof was damaged.
Law enforcement reported water and debris washed out Log Cabin Road and Route 29, south of Putnam Road. The road was impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892907, 892908, 892906.